Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 287, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2001, 5:29 PM CDT for Mahaska County, Marion County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 3, 2001, 5:29 PM CDT (22:29 UTC)
- Expired
- Jul 3, 2001, 6:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 76 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1417 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 032229 SVRDSM IAC123-125-032300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 529 PM CDT TUE JUL 3 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA NORTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA * UNTIL 600 PM CDT * AT 528 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PELLA...OR ABOUT 34 MILES EAST OF DES MOINES...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL NORTHEASTERN MARION COUNTY NOW IN RURAL NORTHWESTERN MAHASKA COUNTY AROUND 540 PM DAMAGING HAIL UP TO TWO INCHES IN DIAMETER IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM TUESDAY EVENING FOR SOUTHERN IOWA. LAT...LON 4151 9303 4136 9304 4135 9269 4152 9269 MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 3, 3:30 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT TUE JUL 3 2001 IN THE L/W...LRG UPR RDG OVR WRN US XPNDS TWD THE CNTRL U.S. AS ERN TROF IS REENFORCED WITH A DECENT CIRC OUT OF JAMES BAY. TREND FOR FA WL BE AN INCRGLY STABLE AMS WITH SLIGHTLY BLO NORMAL TMPS TIL FRI NGT. IN THE MEANTIME...QSTNRY FNT NR TQE TO ALO TO DEH WL NOT MOVE MUCH TIL WRN NEB S/W PASSES. AMS S OF BNDRY IS DESTABILIZING QUICKLY AS INDICATED BY LAPS AND SATL DATA...PLUS FAST DVLPMT ON 88D IN THE LAST 15 MINUTES. CELLS ARE MOVG EWD. WL HAVE POPS FIRST PD WITH THIS SITUATION...WATCH LIKELY TO COME. RMDR OF FCST FAIRLY STRAIGHT FORWARD WITH DRY/STABLE AMS IN PLACE TIL FRI NGT/SAT. XTENDED UNSETTLED AS LOW LVL WAA RETURNS AND UPR RDG FLATTENS SOMEWHAT. .DSM...NONE MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:11 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth | 39 min |
| Jul 3, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 52 min |
| Jul 3, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 48 min |
| Jul 3, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 40 min |
| Jul 3, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 22 min |
| Jul 3, 4:46 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 39 min |
| Jul 3, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 28 min |
| Jul 3, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 19 min |
| Jul 3, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 40 min |
| Jul 3, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 32 min |
| Jul 3, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 32 min |
| Jul 3, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.